Journal of Nonlinear Science

, Volume 29, Issue 4, pp 1761–1812 | Cite as

Markov Selections for the Magnetohydrodynamics and the Hall-Magnetohydrodynamics Systems

  • Kazuo YamazakiEmail author


The magnetohydrodynamics system has found rich applications in applied sciences and has history of intense investigation by researchers including mathematicians. On the other hand, the Hall-magnetohydrodynamics system consists of the former system added by a Hall term which is very singular, and the mathematical development on this system has seen its significant progress only in the last several years. In short, the magnetohydrodynamics system, similarly to the Navier–Stokes equations, is semilinear, while the Hall-magnetohydrodynamics system is quasilinear. In this manuscript, we consider the three-dimensional magnetohydrodynamics, as well as the Hall-magnetohydrodynamics systems, and prove that they have Markov selections. In the case of the magnetohydrodynamics system, we prove furthermore a weak–strong uniqueness result and that any Markov solution has the strong Feller property for regular initial conditions. Consequently, it is deduced that if the magnetohydrodynamics system is well posed starting from one initial data, then it is well posed starting from any initial data, verifying a sharp contrast to the deterministic case in which the well posedness for all time with small initial data is well known. In the case of the Hall-magnetohydrodynamics system, we are also able to prove the weak–strong uniqueness result; however, the proof of strong Feller property seems to break down due to the singularity of the Hall term, about which we elaborate in detail.


Ergodicity Hall-magnetohydrodynamics system Irreducibility Magnetohydrodynamics system Markov selections 

Mathematics Subject Classification

35Q35 37L55 60H15 



The author is grateful to Dr. Manil T. Mohan for fruitful discussions. The author expresses deep gratitude to the editor and the anonymous referees for valuable suggestions and comments which improved the manuscript significantly.


  1. Acheritogaray, M., Degond, P., Frouvelle, A., Liu, J.-G.: Kinetic formulation and global existence for the Hall-Magneto-hydrodynamics system. Kinet. Relat. Models 4, 901–918 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  2. Applebaum, D.: Lévy Processes and Stochastic Calculus, 2nd edn. Cambridge University Press, New York (2009)CrossRefzbMATHGoogle Scholar
  3. Barbu, V., Da Prato, G.: Existence and ergodicity for the two-dimensional stochastic magneto-hydrodynamics equations. Appl. Math. Optim. 56, 145–168 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  4. Batchelor, G.K.: On the spontaneous magnetic field in a conducting liquid in turbulent motion. Proc. R. Soc. Lond. Ser. A 201, 405–416 (1950)MathSciNetCrossRefzbMATHGoogle Scholar
  5. Bricmont, J., Kupiainen, A., Lefevere, R.: Ergodicity of the 2D Navier–Stokes equations with random forcing. Commun. Math. Phys. 224, 65–81 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  6. Campos, L.M.B.C.: On hydromagnetic waves in atmospheres with application to the sun. Theoret. Comput. Fluid Dyn. 10, 37–70 (1998)CrossRefzbMATHGoogle Scholar
  7. Chae, D., Degond, P., Liu, J.-G.: Wel-posedness for Hall-magnetohydrodynamics. Ann. Inst. H. Poincaré Anal. Non Linéaire 31, 555–565 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  8. Chae, D., Lee, J.: On the blow-up criterion and small data global existence for the Hall-magnetohydrodynamics. J. Differ. Equ. 256, 3835–3858 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  9. Chae, D., Schonbek, M.: On the temporal decay for the Hall-magnetohydrodynamic equations. J. Differ. Equ. 255, 3971–3982 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  10. Chae, D., Wan, R., Wu, J.: Local well-posedness for the Hall-MHD equations with fractional magnetic diffusion. J. Math. Fluid Mech. 17, 627–638 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  11. Chae, D., Weng, S.: Singularity formation for the incompressible Hall-MHD equations without resistivity. Ann. Inst. H. Poincaré Anal. Non Linéaire 33, 1009–1022 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  12. Chae, D., Wolf, J.: On partial regularity for the 3D nonstationary Hall magnetohydrodynamics equations on the plane. SIAM J. Math. Anal. 48, 443–469 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  13. Chandrasekhar, S.: The invariant theory of isotropic turbulence in magneto-hydrodynamics. Proc. R. Soc. Lond. Ser. A 204, 435–449 (1951)MathSciNetCrossRefzbMATHGoogle Scholar
  14. Chueshov, I., Millet, A.: Stochastic 2D hydrodynamical type systems: well posedness and large deviations. Appl. Math. Optim. 61, 379–420 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  15. Constantin, P., Glatt-Holtz, N., Vicol, V.: Unique ergodicity for fractionally dissipated, stochastically forced 2D Euler equations. Commun. Math. Phys. 330, 819–857 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  16. Da Prato, G., Debussche, A.: Ergodicity for the 3D stochastic Navier–Stokes equations. J. Math. Pures Appl. 82, 877–947 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  17. Da Prato, G., Debussche, A., Temam, R.: Stochastic Burgers’ equation. NoDEA Nonlinear Differ. Equ. Appl. 1, 389–402 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  18. Da Prato, G., Zabczyk, J.: Stochastic Equations in Infinite Dimensions. Cambridge University Press, Cambridge (2014)CrossRefzbMATHGoogle Scholar
  19. Debussche, A., Odasso, C.: Markov solutions for the 3D stochastic Navier–Stokes equations with state dependent noise. J. Evol. Equ. 6, 305–324 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  20. Donato, S., Servidio, S., Dmitruk, P., Carbone, V., Shay, M.A., Cassak, P.A., Matthaeus, W.H.: Reconnection events in two-dimensional Hall magnetohydrodynamic turbulence. Phys. Plasmas 19, 092307 (2012)CrossRefGoogle Scholar
  21. Ferrario, B.: The Bénard problem with random perturbations: dissipativity and invariant measures. NoDEA Nonlinear Differ. Equ. Appl. 4, 101–121 (1997)CrossRefzbMATHGoogle Scholar
  22. Ferrario, B.: Ergodic results for stochastic Navier–Stokes equation. Stoch. Rep. 60, 271–288 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  23. Ferrario, B.: Stochastic Navier–Stokes equations: analysis of the noise to have a unique invariant measure. Annali di Matematica Pura ed Applicata CLXXVII, 331–347 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  24. Flandoli, F.: Dissipativity and invariant measures for stochastic Navier–Stokes equations. NoDEA Nonlinear Differ. Equ. Appl. 1, 403–423 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  25. Flandoli, F.: Irreducibility of the 3-D stochastic Navier–Stokes equations. J. Funct. Anal. 149, 160–177 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  26. Flandoli, F.: An Introduction to 3D Stochastic Fluid Dynamics. In: Da Prato, G., Rückner, M. (eds.) SPDE in Hydrodynamic: Recent Progress and Prospects. Lecture Notes in Mathematics, vol. 1942, pp. 51–150. Springer, Berlin, Heidelberg (2008)Google Scholar
  27. Flandoli, F., Maslowski, B.: Ergodicity of the 2-D Navier–Stokes equation under random perturbations. Commun. Math. Phys. 171, 119–141 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  28. Flandoli, F., Romito, M.: Markov selections for the 3D stochastic Navier–Stokes equations. Probab. Theory Related Fields 140, 407–458 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  29. Hairer, M., Mattingly, J.C.: Ergodicity of the 2D Navier–Stokes equations with degenerate stochastic forcing. Ann. Math. 164, 993–1032 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  30. Hairer, M., Mattingly, J.C.: Spectral gaps in Wasserstein distances and the 2D stochastic Navier–Stokes equations. Ann. Probab. 36, 2050–2091 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  31. Homann, H., Grauer, R.: Bifurcation analysis of magnetic reconnection in Hall-MHD-systems. Phys. D 208, 59–72 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  32. Iftimie, D.: The 3D Navier–Stokes equations seen as a perturbation of the 2D Navier–Stokes equations. Bull. Soc. Math. France 127, 473–517 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  33. Karatzas, I., Shreve, S.E.: Brownian Motion and Stochastic Calculus, 2nd edn. Springer, New York (1991)zbMATHGoogle Scholar
  34. Krylov, N.V.: On the selection of a Markov process from a system of processes and the construction of quasi-diffusion processes. Math. USSR Izv. 7, 691–709 (1973)CrossRefzbMATHGoogle Scholar
  35. Lee, J., Wu, M.-Y.: Ergodicity for the dissipative Boussinesq equations with random forcing. J. Stat. Phys. 117, 929–973 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  36. Leray, J.: Essai sur le mouvement d’un fluide visqueux emplissant l’espace. Acta Math. 63, 193–248 (1934)MathSciNetCrossRefzbMATHGoogle Scholar
  37. Lighthill, M.J.: Studies on magneto-hydrodynamic waves and other anisotropic wave motions. Philos. Trans. R. Soc. Lond. Ser. A 252, 397–430 (1960)Google Scholar
  38. Majda, A.J., Bertozzi, A.L.: Vorticity and Incompressible Flow. Cambridge University Press, Cambridge (2002)zbMATHGoogle Scholar
  39. Manna, U., Mohan, M.T.: Two-dimensional magneto-hydrodynamic system with jump processes: well posedness and invariant measures. Commun. Stoch. Anal. 7, 153–178 (2013)MathSciNetGoogle Scholar
  40. Mattingly, J.C.: Exponential convergence for the stochastically forced Navier–Stokes equations and other partially dissipative dynamics. Commun. Math. Phys. 230, 421–462 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  41. Mattingly, J.C., Pardoux, É.: Malliavin calculus for the stochastic 2D Navier–Stokes equation. Commun. Pure Appl. Math. LIX, 1742–1790 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  42. Miura, H., Hori, D.: Hall effects on local structures in decaying MHD turbulence. J. Plasma Fusion Res. Ser. 8, 73–76 (2009)Google Scholar
  43. Revuz, D., Yor, M.: Continuous Martingales and Brownian Motion, Grundlehren der Mathematischen Wissenschaften. Springer, Berlin (1991)Google Scholar
  44. Romito, M.: Ergodicity of the finite dimensional approximation of the 3D Navier–Stokes equations forced by a degenerate noise. J. Stat. Phys. 114, 155–177 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  45. Sango, M.: Magnetohydrodynamic turbulent flows: existence results. Phys. D. 239, 912–923 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  46. Sermange, M., Temam, R.: Some mathematical questions related to the MHD equations. Commun. Pure Appl. Math. 36, 635–664 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  47. Strauss, W.A.: On continuity of functions with values in various Banach spaces. Pacific J. Math. 19, 543–551 (1966)MathSciNetCrossRefzbMATHGoogle Scholar
  48. Stroock, D.W., Varadhan, S.R.S.: Multidimensional Diffusion Processes. Springer, Berlin (1997)zbMATHGoogle Scholar
  49. Sundar, P.: Stochastic magneto-hydrodynamic system perturbed by general noise. Commun. Stoch. Anal. 4, 253–269 (2010)MathSciNetzbMATHGoogle Scholar
  50. Wardle, M.: Star formation and the Hall effect. Astrophys. Space Sci. 292, 317–323 (2004)CrossRefGoogle Scholar
  51. Weinan, E., Liu, D.: Gibbsian dynamics and invariant measures for stochastic dissipative PDEs. J. Stat. Phys. 108, 1125–1156 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  52. Weinan, E., Mattingly, J.C., Sinai, Y.: Gibbsian dynamics and ergodicity for the stochastically forced Navier–Stokes equation. Commun. Math. Phys. 224, 83–106 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  53. Yamazaki, K.: Remarks on the global regularity of two-dimensional magnetohydrodynamics system with zero dissipation. Nonlinear Anal. 94, 194–205 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  54. Yamazaki, K.: Stochastic Hall-magneto-hydrodynamics system in three and two and a half dimensions. J. Stat. Phys. 166, 368–397 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  55. Yamazaki, K.: Smoothness of Malliavin derivatives and dissipativity of solution to two-dimensional micropolar fluid system. Random Oper. Stoch. Equ. 25, 131–153 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  56. Yamazaki, K.: Gibbsian dynamics and ergodicity of stochastic micropolar fluid system. Appl. Math. Optim. (2017).
  57. Yamazaki, K.: Irreducibility of the three, and two and a half dimensional Hall-magnetohydrodynamics system, submittedGoogle Scholar
  58. Yamazaki, K.: Remarks on the three and two and a half dimensional Hall-magnetohydrodynamics system: deterministic and stochastic cases. Complex Anal. Synerg. (to appear)Google Scholar
  59. Yamazaki, K., Mohan, M.T.: Well-posedness of Hall-magnetohydrodynamics system forced by Lévy noise. Stoch. PDE Anal. Comp., to appear.

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of RochesterRochesterUSA

Personalised recommendations